Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 55, NWS Tucson, AZ

August 3, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2019, 4:00 PM MST for Cochise County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2019, 4:00 PM MST (23:00 UTC)
Expired
Aug 3, 2019, 4:45 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
140 PM MST Sat Aug 3 2019

.SYNOPSIS...The threat of afternoon and evening isolated to
scattered showers and thunderstorms will remain through the weekend
into early next week. In addition to these storms, unseasonably hot
temperatures and increased humidity will make for an uncomfortable
few days.

&&

.DISCUSSION...Isolated to scattered showers and thunderstorms were
already developing early this afternoon. The air mass remains moist
enough to support heavy downpours and strong wet microburst type
winds through this evening. Small hail not out of the question too.
Otherwise, the pattern remains favorable for daily showers and
thunderstorms this weekend. A slight downturn in the areal coverage
of thunderstorms may evolve early this coming week as the upper high
becomes centered over central and east-central Arizona briefly.
However, models hint at an upswing in shower and thunderstorm
activity by the end of next week as an inverted upper trough
approaches from northern Mexico. Daytime temperatures will remain
several degrees above normal through at least Tuesday before
moderating some the rest of the week.

&&

.AVIATION...Valid through 05/00Z.
Expect isolated to scattered SHRA/TSRA this afternoon and evening
mainly from central Pima County eastward with SCT-BKN clouds 8-12k
ft, diminishing after sundown. Best chances will be at KOLS and KDUG
terminals. Sfc winds generally out of the northwest 8-12 knots this
afternoon as well as Sunday afternoon becoming variable less than 10
knots overnight.  Expect gusty and erratic winds near any TSRA with
local MVFR CIGS and VSBYS possible. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of afternoon/evening showers and
thunderstorms will continue through the forecast period. Minimum RH
values remain above 20-25 percent, and overnight recoveries will be
very good. Even with the abundant moisture, temperatures will be
several degrees above normal this weekend into early next week.
Aside from gusty erratic winds from thunderstorm outflows, wind
trends stay light and terrain driven.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 3, 1:27 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST Sat Aug 3 2019

AZZ508-512-032115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
127 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
215 PM MST...

At 127 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Chiricahua National Monument, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rucker Canyon.

LAT...LON 3183 10952 3175 10932 3148 10937 3159 10966
TIME...MOT...LOC 2027Z 019DEG 9KT 3173 10946

Carpenter
Special weather statement, Aug 3, 3:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
312 PM MST Sat Aug 3 2019

AZZ502-503-515-032300-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
312 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...

At 311 PM MST, Doppler radar was tracking strong thunderstorms 13
miles east of San Miguel, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arivaca and Sasabe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 11167 3152 11168 3177 11170 3180 11132
      3153 11128 3153 11137 3143 11137
TIME...MOT...LOC 2211Z 256DEG 8KT 3169 11157

Carpenter
Special weather statement, Aug 3, 3:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Sat Aug 3 2019

AZZ507-032345-
Upper San Pedro River Valley including Sierra Vista/Benson-
359 PM MST Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND
NORTHWESTERN COCHISE COUNTIES UNTIL 445 PM MST...

At 358 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Dragoon, or 25 miles north of Benson, moving
northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Muleshoe Ranch Preserve and Cascabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3235 11018 3221 11029 3226 11045 3253 11044
TIME...MOT...LOC 2258Z 132DEG 12KT 3233 11029

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 2, 5:53 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 2, 6:45 PM MSTSpecial Weather StatementTWCPima60 min
Aug 3, 1:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Aug 3, 1:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 3, 2:17 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Aug 3, 2:23 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Aug 3, 3:00 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 3, 3:12 PM MSTSpecial Weather StatementTWC48 min
Aug 3, 3:59 PM MSTSpecial Weather StatementTWC46 min
Aug 3, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 3, 4:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 3, 4:23 PM MSTSevere Thunderstorm WarningTWCCochise, Graham46 min
Aug 3, 4:29 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 3, 4:36 PM MSTAreal Flood AdvisoryTWCCochise114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.